Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 7, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 7, 2024, 3:18 PM CDT for LaPorte County, Indiana. It was in force for 13 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 3:18 PM CDT (20:18 UTC)
- Expired
- May 7, 2024, 3:31 PM CDT
- In force
- 13 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County LaPorte County, IN
The radar
The Chicago radar (KLOT), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:19 PM CDT | TSTM WND DMG | 3 Wsw Michigan City, IN | Corrects previous tstm wnd dmg report from 3 WSW Michigan City. Corrects previous tornado report from 3 WSW Michigan City. A storm survey of the area near Town of Pines found vehicle and tree damage consistent with a microburst as well as from large hail. |
| May 7, 3:20 PM CDT | HAIL 2 | 1 S Michigan City, IN | |
| May 7, 3:20 PM CDT | HAIL 2 | 1 S Michigan City, IN | |
| May 7, 3:20 PM CDT | HAIL 2 | 1 S Michigan City, IN | |
| May 7, 3:20 PM CDT | HAIL 2 | 1 S Michigan City, IN | |
| May 7, 3:20 PM CDT | HAIL 3 | Michigan City, IN | Corrects previous hail report from Michigan City. Hail damage to vehicles in downtown Michigan City. Public report of 2 to 3.0 inch hailstones. |
| May 7, 3:22 PM CDT | HAIL 1.75 | 1 Nw Michigan City, IN | |
| May 7, 3:22 PM CDT | HAIL 1.75 | 1 Nw Michigan City, IN | |
| May 7, 3:22 PM CDT | HAIL 3.5 | Michigan City, IN | Corrects previous hail report from Michigan City. |
| May 7, 3:23 PM CDT | HAIL 2.5 | Michigan City, IN | |
| May 7, 3:23 PM CDT | HAIL 2.5 | Michigan City, IN | |
| May 7, 3:26 PM CDT | HAIL 2.5 | 1 S Long Beach, IN | Reported by Trained Spotter. |
| May 7, 3:26 PM CDT | HAIL 2.5 | 1 S Long Beach, IN | Reported by Trained Spotter. |
| May 7, 3:28 PM CDT | HAIL 1 | 1 W Michiana Shores, IN | |
| May 7, 3:28 PM CDT | HAIL 1 | 1 W Michiana Shores, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:28 PM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178
WFUS53 KIWX 072018
TORIWX
INC091-072045-
/O.NEW.KIWX.TO.W.0007.240507T2018Z-240507T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
318 PM CDT Tue May 7 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northwestern La Porte County in northwestern Indiana...
* Until 345 PM CDT.
* At 318 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Town of Pines, or over Michigan City, moving
northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Michigan City, Long Beach, and Pottawattamie Park around 425 PM
EDT.
Other locations impacted by this tornadic thunderstorm include
Pottawattomie Park and Michiana Shores.
This includes Interstate 94 in Indiana between mile markers 33 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4172 8692 4172 8691 4173 8690 4174 8686
4176 8682 4176 8676 4163 8693 4171 8693
TIME...MOT...LOC 2018Z 221DEG 39KT 4170 8693
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MJ1 follow-up statement
366
WWUS53 KIWX 072031
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
331 PM CDT Tue May 7 2024
INC091-072040-
/O.CAN.KIWX.TO.W.0007.000000T0000Z-240507T2045Z/
La Porte IN-
331 PM CDT Tue May 7 2024
...THE TORNADO WARNING FOR NORTHWESTERN LA PORTE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Indiana.
Remember, a Tornado Warning still remains in effect for far northern
La Porte County until 415 PM CDT.
&&
LAT...LON 4172 8692 4172 8691 4173 8690 4174 8686
4176 8682 4176 8676 4163 8693 4171 8693
TIME...MOT...LOC 2027Z 221DEG 39KT 4180 8681
$$
MJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 12:29 PM CDT, 2 hours 49 minutes earlier. Its key messages:
- Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
- Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
- Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 12:29 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 129 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high. - Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low. - Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week. && .DISCUSSION... Issued at 125 PM EDT Tue May 7 2024 Post convective outflow bubble from this morning sharpening effective warm frontal zone from nrn IL esewd through cntrl IN and into wrn OH. This will mix further north into evening over nrn IN and will yield a certain tornado risk given enlarging low level shear across this boundary. Otherwise growing instability wedge across the warm sector back west is primed to initiate convection along/ahead of cold front pushing through wrn IL attm with additional isolated storms out in front through the warm sector also possible late this afternoon. Given degree of expected instability in combo with enhancing deep layer shear supercells are likely with primary sig hail risk and attendant enhanced tor risk with discrete storms interacting with the warm front. Storms clear quickly far east by mid evening and then quiet overnight within post cold frontal bubble. This is short lived however as nrn plains upper flow wobbles east into the midwest Wed and induces new sfc frontal wave across the mid MS valley. While track of this is expected to hold south fairly robust warm advection aloft expected to spread as far north as the US 24 corridor with localized heavy rain far south Wed evening and perhaps some marginal hail risk with stronger storms. Thereafter elongating upper trough hangs back through the srn lakes with a risk for showers at times through Saturday along with quite cool temps. Upper pattern breaks back warmer yet continued unsettled longer term by mid next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 128 PM EDT Tue May 7 2024 Behind this morning's band of showers and thunderstorms, enough convergence and forcing within a still moisture atmospheric column has been modeled to produce additional showers and thunderstorms this afternoon. Models actually do create additional instability this afternoon behind the morning convection allowing for the chance for strong to severe thunderstorms. It appears the timing of thunderstorms will be 20z to 00z this evening with all threats on the table with any thunderstorm. It is interesting that cold advection waits until this evening, after the passage of the storms and likely holds off widespread MVFR CIGs until at least that point. Although patchy MVFR and perhaps IFR conditions will be possible within the stronger thunderstorms with heavy rain reducing VISBY. There is some indication that we clear out after this evening's storms, but the dry air should be enough to keep fog at bay overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...T AVIATION...Roller
Hazardous weather outlook, May 7, 1:40 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 240 PM EDT Tue May 7 2024 INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177- 277-080900- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Northern Berrien-Southern Berrien- 240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/ ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ026-027-033-034-OHZ024-025-080900- Wells-Adams-Blackford-Jay-Van Wert-Allen OH- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely late this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ020-022>025-032-080900- White-Cass IN-Miami-Wabash-Huntington-Grant- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. LMZ043-046-080900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely this afternoon. The primary threats are large hail with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:07 PM CDT | Special Marine Warning | IWX | 38 min | |
| May 7, 3:29 PM CDT | Tornado Warning | IWX | LaPorte | 46 min |
| May 7, 3:43 PM CDT | Special Marine Warning | IWX | 32 min | |
| May 7, 4:39 PM CDT | Special Marine Warning | IWX | 51 min | |
| May 7, 4:55 PM CDT | Special Weather Statement | IWX | Miami | 35 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | IWX | Grant | 29 min |
| May 7, 5:01 PM CDT | Tornado Warning | IWX | Steuben | 44 min |
| May 7, 5:04 PM CDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 26 min |
| May 7, 5:15 PM CDT | Tornado Warning | IWX | Steuben | 45 min |
| May 7, 5:18 PM CDT | Tornado Warning | IWX | Grant | 27 min |
| May 7, 5:23 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 37 min |
| May 7, 5:25 PM CDT | Special Weather Statement | IWX | Cass | 35 min |
| May 7, 5:33 PM CDT | Tornado Warning | IWX | Blackford, Grant | 27 min |
| May 7, 5:48 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble | 27 min |
| May 7, 5:53 PM CDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 37 min |
| May 7, 6:06 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 24 min |
| May 7, 6:09 PM CDT | Tornado Warning | IWX | Allen | 37 min |
| May 7, 6:24 PM CDT | Severe Thunderstorm Warning | IWX | Steuben | 51 min |
| May 7, 6:37 PM CDT | Tornado Warning | IWX | Allen | 24 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.